Pennsylvania, 2006

Flood in Pennsylvania, June 28 to 29, 2006

June 28 to 29, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Susquehanna River at Sunbury to flood. 89 feet at 21:30 EST on the 28th, then fell back below flood stage at 19:30 EST on the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Susquehanna River at Sunbury to flood. The river exceeded flood stage of 24.0 feet at 11:30 EST on the 28th, crested at 26.89 feet at 21:30 EST on the 28th, then fell back below flood stage at 19:30 EST on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 10:29 AM EST, 1 minute earlier.

Area forecast discussion, Jun 28, 10:29 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 AM EDT WED JUN 28 2006

.SHORT TERM /REST OF TODAY/...
NEW FORECAST UPDATE SET TO GO TO CLEAN UP FIRST PERIOD OF
FORECAST. SCATTERED TSTORMS STILL PROGGED TO DEVELOP ACROSS THE
WESTERN SECTIONS THIS AFTERNOON AS UPPER TROUGH EDGES ACROSS THE
GREAT LAKES...WITH JUST A CHANCE FOR A SHOWER/TSTORM IN THE EAST.
WITH SLIGHTLY DRIER AIR MOVING IN FROM THE WEST DROPPING DEWPOINTS
INTO THE LOWER TO MID 60S /INSTEAD OF LOWER TO MID 70S/ SHOULD
KEEP POTENTIAL FOR ANY HEAVY RAIN TO VERY LOCALIZED AREAS
TODAY...SO REMOVED THAT WORDING FROM FORECAST. THERE WILL BE THE
POSSIBILITY OF AN ISOLATED STRONG TO SEVERE STORM IN THE WEST
TODAY...BUT CHANCES AGAIN A BIT TOO LOW TO MENTION IN ZONES AND
WILL HANDLE WITH NOW/SPS/WARNINGS AS NEEDED. TEMPS/DEWPOINTS/WINDS
LOOKING GOOD FOR TODAY.

RXR

&&

.PREV DISCUSSION...
 /ISSUED 819 AM EDT WED JUN 28 2006/

SHORT TERM /REST OF TODAY/...

MORNING UPDATE TO REMOVE FLASH FLOOD WATCH AS RAIN HAS EXITED THE
FORECAST AREA TO THE NORTHEAST. EXPECT THUNDERSTORMS TO REDEVELOP
THIS AFTERNOON AS A SHORT WAVE APPROACHES FROM THE WEST.

PREV DISCUSSION...
 /ISSUED 330 AM EDT WED JUN 28 2006/

SHORT TERM /TODAY/...
ALL EFFORTS CONCENTRATED ON CURRENT FORECAST EARLY THIS MORNING.
MAIN AREA OF PRECIP SHIELD MOVING THROUGH EASTERN CWA AS WHOLE
SYSTEM MOVES SLIGHTLY EASTWARD. EXPECT RAIN TO CONTINUE IN EASTERN
CWA INTO DAYLIGHT HOURS AND AMOUNTS COULD ADD UP TO ANOTHER HALF
TO ONE INCH.

FLOODING CONTINUES IN MULTIPLE COUNTIES...MAINLY EASTERN CWA WITH
MAIN RIVERS CONTINUING TO RISE. WILL BE CONVERTING SOME OF THE
FLASH FLOOD WARNINGS TO COUNTY WIDE FLOOD WARNING AND WILL BE
DROPPING SOME COUNTIES OUT OF WARNING STATUS. REFERENCE HYDROLOGY
PRODUCTS AND HYDRO DISCUSSION BELOW FOR EXACT DETAILS.

UPDATED RIVER FORECAST WILL BE ISSUED BEFORE DAYBREAK AND EXPECT
TO SEE SLIGHT CHANGES AT MOST FORECAST POINTS.

LONG TERM /TONIGHT THROUGH TUESDAY/...
NO CHANGES TO EXTENDED FORECAST AND POSSIBILITY EXISTS FOR
ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. THIS WILL BE IN THE
FORM OF MORE SCATTERED SHOWERS AND THUNDERSTORMS COMPARED TO
CURRENT SOLID PRECIP SHIELD.

AVIATION...

WIDESPREAD IFR/LIFR CIGS AND VSBYS ACROSS WESTERN TERMINALS...AS MID
AND UPPER LEVELS HAVE CLEARED OUT...ALLOWING LOW LEVELS TO COOL TO
DEWPOINTS AND SATURATE. ACROSS S/E TERMINALS...EXPECT MAINLY MVFR CONDITIONS
TO PREVAIL THROUGH DAYBREAK...ALTHOUGH A BRIEF PERIOD OF IFR IS
POSSIBLE WITHIN ANY LINGERING SHOWERS. CONDITIONS WILL GRADUALLY
IMPROVE TO MVFR BETWEEN 12Z-15Z...THEN FINALLY TO VFR SHORTLY
THEREAFTER AS ENOUGH MIXING DEVELOPS...AND DRIES LOW LEVELS
SUFFICIENTLY.

OTHERWISE...VFR CONDITIONS SHOULD PREVAIL INTO THE
AFTERNOON/EVENING...ALTHOUGH SCATTERED TSTMS WILL THEN DEVELOP
ACROSS FAR WESTERN TERMINALS AFTER 19Z. AT THIS TIME...DUE TO
EXPECTED LIMITED COVERAGE...KEPT MENTION OUT OF 06Z TAFS...BUT MAY
NEED TO ADD WITH 12Z ISSUANCE.

FOR TONIGHT...EXPECT PATCHY MVFR CONDITIONS TO RETURN...ESP ACROSS
CENTRAL AND E AREAS AFTER 08Z.

HYDROLOGY...
WIDESPREAD RAINFALL OF 4-12 INCHES ACROSS EASTERN PA AND SOUTHERN
TIER OF NY THE LAST FEW DAYS WILL RESULT IN MAJOR FLOODING ALONG THE
MAIN STEM SUSQUEHANNA WITH CRESTS OCCURRING LATE THURS AND EARLY
FRIDAY. TRIBUTARIES TO MAIN STEM ACROSS THE LOWER SUSQ VALLEY WILL ALSO
EXPERIENCE MOD TO MAJOR FLOODING WITH CRESTS OCCURRING LATE WED AND
EARLY THURS. ONLY MINOR FLOODING IS EXPECTED ALONG THE WEST BRANCH
DOWNSTREAM OF WILLIAMSPORT WITH CRESTS GENERALLY OCCURRING LATE WED
AND EARLY THURSDAY.

WILL EXTEND AREAL...COUNTYWIDE FLOOD WARNINGS THRU MID MORNING
ROUGHLY FROM THE SUSQUEHANNA EASTWRD...WHERE ADDITIONAL RAINFALL OF
1-3 INCHES HAS ACCUMULATED OVR THE LAST 6 HRS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RXR
Hazardous weather outlook, Jun 28, 4:20 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EDT WED JUN 28 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-290930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
520 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE OVER
EXTREME EASTERN COUNTIES OF FORECAST AREA EARLY THIS MORNING WITH
THE HEAVIEST RAIN NORTH AND EAST. FLOODING IS OCCURRING IN
NUMEROUS LOCATIONS IN CENTRAL PENNSYLVANIA AND IS MAINLY CONFINED
TO THE SMALLER STREAMS AND CREEKS. FLOODING IS ALSO FORECAST ALONG
THE MAIN STEM SUSQUEHANNA RIVER. SEE FLOODING PRODUCTS FOR MORE
INFORMATION.

FOR THIS AFTERNOON AND EVENING THERE IS A SLIGHT RISK OF ISOLATED
SEVERE THUNDERSTORMS THROUGHOUT CENTRAL PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH THE
WEEKEND. STORMS SHOULD BE MORE ISOLATED IN NATURE COMPARED TO
YESTERDAYS RAINFALL.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northumberland

When
June 28, 10:30 AM EST to June 29, 7:30 PM EST
Where
Northumberland County, Sunbury
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518103.